Can IUDs Cause Acne?

August 02, 2021
Can IUDs Cause Acne?

IUDs or Intrauterine devices are a popular, convenient, and effective form of birth control. However, you may have heard one downside to this form of contraception- acne! Do IUDs cause acne? Dr. Zenovia delves into the relationship between this contraceptive and the skin’s condition.  

IUDs & Acne  

The short answer is that yes, IUDs can cause acne. The long answer is that hormonal IUDs cause acne based on their dosage. Hormonal IUDs (Progestin-only contraceptives) come in both higher and lower doses. The Hormonal IUDs Mirena and Liletta have a higher dosage of the progestin, levonorgestrel. Studies show that these Hormonal IUDs can increase acne. 

Lower dose hormonal IUDs including Kyleena, Jaydess, and Skyla also contain the progestin, levonorgestrel. These have a lower incidence of acne in comparison to the high-dose IUDs. In general, IUDs with low-dose (progestin) hormones are less acne-causing than higher-dose IUDs. 

Note from Dr. Zenovia: You may be more affected if you are already prone to hormonal breakouts. 

Only one brand, Paragard, is a nonhormonal copper IUD. Copper IUDs alone do not cause or worsen acne, but some people experience breakouts due to switching from one form of birth control to a copper IUD.  

How to deal with IUD Acne  

Acne caused by IUDs tends to be located around the chin and jawline region. Developing cystic acne after getting an IUD also points to the contraceptive as the culprit. Sticking to an effective acne-fighting skincare regimen will help prevent and fight against hormonal breakouts. Progestin-only contraceptives increase skin oiliness so for those on a hormonal IUD Dr. Zenovia recommends the following:  

Note from Dr. Zenovia: Everyone's skin reacts differently to contraceptives. The best way to determine what's going on with your skin is by booking a consultation with a board-certified dermatologist.  

 

Shop Dr. Zenovia Skincare at Sephora.com